Alert archive / Oklahoma / Flash Flood Warnings in 1997

Flash Flood Warning 24, NWS Norman, OK

June 29, 1997Alfalfa County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jun 29, 1997, 8:15 PM CDT for Alfalfa County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 29, 1997, 8:15 PM CDT (01:15 UTC)
Expired
Jun 29, 1997, 11:15 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Alfalfa County, OK

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1997-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2722 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1997-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2722 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1288 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 300120
FFWOKC
OKC003-300415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
815 PM CDT SUN JUN 29 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A FLASH FLOOD
WARNING EFFECTIVE UNTIL 1115 PM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES

IN NORTHWESTERN OKLAHOMA
     NORTHERN ALFALFA

INCLUDING THE FOLLOWING LOCATIONS
     BURLINGTON...BYRON...AND AMORITA

AT 815 PM CDT RADAR INDICATED VERY HEAVY ACROSS THE NORTHERN BORDER AREA
OF ALFALFA COUNTY. UP TO TWO INCHES OF RAIN HAS FALLEN IN THE NORTH
CENTRAL PART OF THE COUNTY SINCE THE STORMS BEGAN THIS EVENING.  AN
ADDITIONAL ONE TO TWO INCHES IS LIKELY BEFORE THE STORMS END LATE THIS
EVENING.

AREAS ALONG DRIFTWOOD...SANDY AND STINK CREEKS CREEKS AND THE MEDICINE
LODGE RIVER WILL LIKELY EXPERIENCE SOME FLOODING.  

IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...
RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS.
CAMPERS SHOULD AVOID CAMPING ALONG STREAMS OR CREEKS DURING
THREATENING RAINS.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN
A SMALL ONE...ON FOOT.  DO NOT DRIVE WHERE FLOOD WATERS ARE
FLOWING ACROSS ROADS.


LAT...LON 3674  9810 3682  9853 3699  9855 3700  9810
WR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 3:35 PM CDT, 4 hours 40 minutes earlier.

Area forecast discussion, Jun 29, 3:35 PM CDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
325 PM CDT SUN JUN 29 1997

TSTM COMPLEX WHICH MOVED THROUGH SRN KS AND XTRM NRN OK THIS MRNG
LEFT AN OUTFLO BNDRY ACRS NRN OK. BNDRY HAS PRETTY MUCH WASHED OUT IN
NWRN OK BUT SAT AND MESONET STILL SHOW SOME EVIDENCE OF BNDRY IN NCNTRL
OK.. 12Z UA DATA SHOWD WARMER H7 TMPS OVR THE WEST WITH CAP WKNG FRTHR E
INTO OK. MORE TSTMS EXPECTED TO DVLP THIS  AFTN/EVE OVER THE CNTRL HI
PLAINS WITH THIS ACTIVITY EXPECTED TO TRACK E/SEWD. MID LVL TMPS CONTG
TO WARM THRU THE PD. CAP WILL PROBLY BE TOO STG OVR NWRN OK FOR STMS TO
BRK THRU BUT CAP EXPECTED TO BE WKR OVR NCNTRL ZONES AND WILL KEEP POPS
UP THERE. CUD SEE WDLY SCT SHWRS/TSTMS OVR THE SE THIS EVENING WITH VRY
MOIST AMS AND REL WK CAP BUT ANY THAT DVLPS THERE SHUD DIE OUT SHORTLY
AFT SS. STG STORMS HAVE DEVELOPED ALG SFC BNDRY IN THE TX PANHANDLE THIS
AFTN. THIS ACTIVITY MAY APCH WRN BORDER ZONES BFR DSPTG LATER TONIGHT.
UPR RDG BUILDS OVR THE FA MONDAY THROUGH TUESDAY WITH WARM MID LVL TMPS
EXPECTED TO SUPPRESS TSTM DVLPMNT. THUS WILL DROP POPS AFTER TONIGHT.
TMPS EXPECTED TO GRDLY WRM..ESP ON TUESDAY AS SFC TROF BEGINS TO MOVE
EWD IN CNTRL PLAINS VEERING LO LVL FLO ACRS FA.

FCSTID = 02
OKC   73  94  74  96 /  20  10  10  10
HBR   73 100  74 102 /  20  10  10  10
SPS   75  98  75 100 /  10  10  10  10
GAG   71  98  72 100 /  20  20  10  10
PNC   75  97  76 100 /  30  30  10  10
DUA   74  93  74  95 /  20  10  10  10

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Jun 29, 7:37 PM CDT, 38 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0737 PM CDT SUN JUN 29 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM     3 W     GOULD            OK   71 MPH WIND GUST, MEASURED
06/29/97   HARMON                         OKLAHOMA MESONETWORK

0725 PM     8 E     NEWKIRK          OK   61 MPH WIND GUST, MEASURED
06/29/97   KAY                            OKLAHOMA MESONETWORK

0730 PM     8 E     NEWKIRK          OK   61 MPH WIND GUST, MEASURED
06/29/97   KAY                            OKLAHOMA MESONETWORK

MCCLURE
Local storm report, Jun 29, 7:42 PM CDT, 33 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0737 PM CDT SUN JUN 29 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM     3 W     GOULD            OK   71 MPH WIND GUST, MEASURED
06/29/97   HARMON                         OKLAHOMA MESONETWORK

0725 PM     8 E     NEWKIRK          OK   61 MPH WIND GUST, MEASURED
06/29/97   KAY                            OKLAHOMA MESONETWORK

0730 PM     8 E     NEWKIRK          OK   61 MPH WIND GUST, MEASURED
06/29/97   KAY                            OKLAHOMA MESONETWORK

MCCLURE
Local storm report, Jun 29, 7:52 PM CDT, 23 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0752 PM CDT SUN JUN 29 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0735 PM     4 SSE   BLACKWELL        OK   61 MPH WIND GUST, MEASURED
06/29/97   KAY                            OKLAHOMA MESONETWORK

0735 PM     8 E     NEWKIRK          OK   65 MPH WIND GUST, MEASURED
06/29/97   KAY                            OKLAHOMA MESONETWORK

MCCLURE
Local storm report, Jun 29, 7:57 PM CDT, 18 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0752 PM CDT SUN JUN 29 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0735 PM     4 SSE   BLACKWELL        OK   61 MPH WIND GUST, MEASURED
06/29/97   KAY                            OKLAHOMA MESONETWORK

0735 PM     8 E     NEWKIRK          OK   65 MPH WIND GUST, MEASURED
06/29/97   KAY                            OKLAHOMA MESONETWORK

MCCLURE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:05 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant40 min
Jun 29, 7:13 PM CDTTornado WarningOUNKay47 min
Jun 29, 7:28 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson47 min
Jun 29, 7:40 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant50 min
Jun 29, 7:45 PM CDTTornado WarningOUNNoble45 min
Jun 29, 7:57 PM CDTSevere Thunderstorm WarningOUNKay33 min
Jun 29, 8:06 PM CDTFlash Flood WarningOUNGrant3 hr
Jun 29, 8:28 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant, Kay, Noble47 min
Jun 29, 8:58 PM CDTSevere Thunderstorm WarningOUNTillman47 min
Jun 29, 9:12 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Noble, Payne48 min
Jun 29, 9:12 PM CDTSevere Thunderstorm WarningOUNAlfalfa48 min
Jun 29, 9:40 PM CDTSevere Thunderstorm WarningOUNWoods35 min
Jun 29, 9:53 PM CDTSevere Thunderstorm WarningOUNLogan, Payne52 min
Jun 29, 9:57 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant48 min
Jun 29, 10:12 PM CDTSevere Thunderstorm WarningOUNWoods33 min
Jun 29, 10:23 PM CDTFlash Flood WarningOUNAlfalfa, Grant3 hr
Jun 29, 10:33 PM CDTSevere Thunderstorm WarningOUNLincoln, Logan42 min
Jun 29, 10:45 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant45 min
Jun 30, 12:45 AM CDTSevere Thunderstorm WarningOUNLincoln, Pottawatomie30 min
Jun 30, 1:23 AM CDTFlash Flood WarningOUNKay3 hr
Jun 30, 1:35 AM CDTFlash Flood WarningOUNAlfalfa, Grant3 hr
Jun 30, 4:25 AM CDTSevere Thunderstorm WarningOUNBlaine50 min

Nearby

Flash Flood Warnings in Oklahoma, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.